Do corticosteroids act in the body by increasing cortisol production? If so, is it known how this increase "shuts down" the immune system to stop the active lesions from continuing? How long after steroid use do the cortisol levels in the body remain elevated? Does this affect your body's future response to stressors? If stress causes inflammation, and MS exacerbations, then how does a substance that increases your stress hormone cause the exacerbation to stop?
Corticosteroids are used in many different formulations and dose regimens for different conditions. The large doses used to treat MS have profound but relatively short term effects on immune cell function, vascular permeability and neural function. These effects are dose dependent and there is evidence that the higher doses used to treat MS are required to adequately treat significant MS relapses and suppress recurrent inflammatory responses in the brain and spinal cord for a few months after treatment.
Corticosteroids do not increase the natural production of corticosteroids by your adrenal gland; in fact prolonged use for many weeks will suppress the ability of the adrenal glands to make steroids. This is the reason that steroids must be tapered gradually in patients who have been on regular (daily or every other day) doses of steroids for many weeks; this tapering is not required for short term treatment. The half life of oral or intravenous corticosteroids is relatively short and cortisol levels are normal within hours or at most a few days depending on the formulation.
The metabolic effects and the effects on gene transcription and protein synthesis are more prolonged but are generally undetectable within a few weeks of stopping, again depending on dose and duration of treatment. Increased corticosteroid production is a natural response to stress of various types; the metabolic effects of this stress response are beneficial as long as they are not too prolonged.
-Rip Kinkel, MD
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.